In this article
Metformin is a diabetes medication that helps with blood sugar control. Combined with a healthy exercise and diet routine, Metformin reduces blood sugar levels in people with type 2 diabetes. It can be used with or without insulin depending on a person’s circumstances.
Metformin is a safe medication when used as directed by a healthcare professional, but there are side effects.
People using Metformin are at risk of:
Contact your doctor if you experience any of the above side effects.
More common side effects that usually aren’t serious include:
It is possible to become addicted to Metformin. In most cases, addiction to Metformin is linked to an eating disorder. This is a rare condition, but it is serious and requires medical attention. Using Metformin to promote unhealthy weight loss when someone does not have type 2 diabetes is dangerous.
Moderate alcohol consumption is safe for most people taking Metformin. However, if someone is struggling with alcohol use disorder, participates in binge drinking, or misuses Metformin, the interactions of the two can be dangerous. Metformin users are at risk of the potentially fatal condition lactic acidosis when they drink too much alcohol.
Metformin works by improving the body’s insulin sensitivity and reducing the amount of blood glucose produced by the liver.
Alcohol affects the liver. Mixing the two leads to an over-stressed liver that cannot perform as it should. This problem tends to worsen over time and is especially dangerous for people with ongoing alcohol misuse issues.
Metformin users are at risk of experiencing upset stomach and diarrhea. Drinking alcohol also triggers stomach upset for some people. This side effect when the two are combined is a serious problem.
In general, people with type 2 diabetes should avoid alcohol use, especially excessive alcohol use. Drinking alcohol affects your blood sugar and taxes the liver, both of which are issues for diabetics.
Alcohol interferes with your liver’s usual processes, which puts you at risk of an unhealthy decrease in blood sugar. Symptoms of low blood sugar include:
These symptoms are similar to what you experience when consuming alcohol. Some people mistake a dip in blood sugar for an alcohol “buzz.”
Alcohol also worsens Metformin’s usual side effects, especially gastrointestinal issues. The more you drink, the worse the problems. This is why it’s important to limit alcohol use when taking Metformin, if you choose to drink at all. Mixing Metformin and alcohol also increases your risk of liver disease.
Side effects that are likely to be severe when Metformin is combined with alcohol include:
If you choose to drink while using Metformin, be sure to consume plenty of water. It’s also a good idea to avoid alcohol consumption when new to Metformin until your body adjusts to the drug.
In some cases, the side effects of mixing Metformin and alcohol is more than unpleasant—it’s dangerous. Drinking excessively when using Metformin to treat diabetes can produce potentially life-threatening conditions. Drinking frequently is also a problem and can trigger a variety of serious complications.
The most dangerous issues to arise due to mixing alcohol and Metformin include:
Lactic acidosis is one of the most severe risks associated with mixing Metformin and alcohol. It occurs when a person's blood supply cannot bring enough oxygen to the muscles and organs and when there is a buildup of lactic acid. All Metformin users are at risk of this condition.
The risk of lactic acidosis was so great that the FDA ordered placement of a “black box warning” on the drug’s packaging. Consuming alcohol increases this risk even more.
If you experience any symptoms of lactic acidosis, you should seek emergency medical attention immediately. Symptoms include:
Hypoglycemia is a risk for anyone mixing Metformin and alcohol because of the effect both substances have on blood sugar. Even without high alcohol intake, Metformin users who take too large of a dose or eat poorly are at risk. Alcohol increases the risk because it causes a dip in blood sugar.
Some of the signs of hypoglycemia mimic the usual symptoms of alcohol consumption and include:
Metformin reduces vitamin B-12 absorption for some users. Alcohol consumption also interferes with absorption by causing inflammation in the stomach, so the two combined create a dangerous scenario related to B-12 deficiency.
Warning signs of a B-12 deficiency include:
Combining alcohol and Metformin is most dangerous when you consume alcohol excessively or when you use the drug without doctor’s orders. If your healthcare provider has recommended Metformin and you are concerned that abstaining from alcohol could be a problem, it’s best to seek AUD treatment.
Medical treatment is also necessary if you or a loved one is abusing Metformin for weight loss.
In this article